How do I get rid of my phobia?
Q: I am 52 years old male. Currently I hold a very senior professional position, at an international organisation. As part of my job, I must go to places to attend international conferences and give lectures and make presentations. Unfortunately, the mere thought of giving a talk or meeting people scares me and I start panicking. As much as possible, I try to avoid such situations but there are times when I cannot do that. I am on medication for high blood pressure for the last 12 years or so. I have tried all sorts of medicines for my fright / phobia. Most recently, I have been advised to take Inderal (2 tabs) and Valium (1 tab) prior to my public performances. Based on the advice of another doctor, I am taking Lonazep (1 tab) at bed-time every time. Earlier, I used to take Xanax 30 minutes before my presentation. The Inderal combined with Valium seems to work and I am able to make my presentation. I have also tried several homeopathic medicines, which did not help much. My question to you is whether Inderal / Valium is the right treatment for my phobia. At times, I hate to go to public situations and meet new people. I start shaking and look serious and become speechless. I cannot perform in social situations. Often, I take 1 tablet of Inderal and it seems to help a bit. I have reached an important stage of my career and I have the prospect of growing further but I am haunted by the thought that I will have a nervous breakdown while I am giving a talk. Please advise me. Should I continue with this medication? Does it have side effects? Are there other effective medicines that might help. I have a tendency of anticipating the worst and be defeated by my own thought. Please help me out.
A:Your symptoms are suggestive of anxiety disorder (social anxiety disorder/performance anxiety). Inderal may be useful prior to the presentation - however, I suggest using an SSRI such as escitalopram / fluoxetine or venlafaxine on a continuous basis. However, the most beneficial treatment for social anxiety disorder including performance anxiety is probably cognitive behavioural therapy. I suggest that you to seek help from a professional, who is trained in this kind of therapy. In addition, please follow-up with a psychiatrist for medication changes/monitoring while on medications, etc. All the medications have side effects but medications such as Lonazep and Valium could lead to dependency problems, etc.